How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Rick Your Own Question
Dr. Rick
Dr. Rick, Board Certified MD
Category: Eye
Satisfied Customers: 11177
Experience:  Ophthalmology since 1994 with Retina sub-specialty interest
48069651
Type Your Eye Question Here...
Dr. Rick is online now
A new question is answered every 9 seconds

My question is about the effect of antidepressants on your

This answer was rated:

My question is about the effect of antidepressants on your eyes over a long period of time. I take 200mg of zoloft a day, and probably will take this or some other SSRI for life due to OCD. My dr. is wanting to add Nortriptyline at night. Around 25 mg of that. My concern is that I have heard that antidepressants can have negative effects on the eyes, especially if they are used for a long period of time. I have heard they can increase chances of glaucoma, cateracts, as well as other problems. BotXXXXX XXXXXne....are antidepressants safe for your eyes?

Dr. Rick :

Hi. I'm online and happy to answer your question today.

Dr. Rick :

Are you available to chat?

Dr. Rick :

As a general rule antidepressants are safe for the eye. Some of them can be an issue in patients who have a particular type of glaucoma called angle-closure glaucoma.

Customer:

I have my eyes checked annually and I do not have glaucoma. Can the antidepressants increase your risk for glaucoma, cateracts, or even cause glaucoma?

Dr. Rick :

They can also contribute to cataracts and make underlying dry eye problems worse. All in all, these possible ocular "complications" are not severe enough to warrant not using the antidepressants

Dr. Rick :

They do not cause glaucoma, especially the "usual" kind you are thinking about: Open Angle Glaucoma

Dr. Rick :

does this make sense to you?

Dr. Rick :

And, now, the obligatory word from our sponsors: :o)


I hope that this information was helpful for you. Please, allow me get credit for my time and effort in assisting you and press the ACCEPT button for this assist. I will be glad to answer additional questions until you are satisfied. Thank you very much.

Positive Feedback and/or Bonus is welcomed and appreciated.


 

Customer:

Yes, but it still concerns me about the health of my eyes. If I get my eyes checked annually, if a cateract was forming or if a problem was starting to develop, would my eye dr. be able to catch it early enough before serious damage was done?

Customer:

And are the older antidepressants more dangerous for eyes?

k
I understand your concerns. Remember, however, that these "eye risks" of antidepressants are very, very rare (I've never seen one in almost two decades of practice) and, as a general rule, would be very mild even if they did occur.

Your ophthalmologist would, easily, be able to find any of these issues before they became even close to a serious problem. So. The take home message on you question: Don't worry.

Does this address your concerns?

let me know if I can offer any further insight into this problem for you.
Dr. Rick and other Eye Specialists are ready to help you
Customer: replied 6 years ago.
Thank you very much. That does make me feel better about the drugs.
My pleasure. Have a great week.